Kansas, 2021

High Wind in Kansas, February 4, 2021

February 4, 2021 · NWS DDC · 3 events in 2 counties and zones

A strong cold front pushed through the CWA shortly after midnight giving way to strong gusts across much of the area with gusts over 50mph. A handful of reports in the wind warning criteria that resulted in issuing a warning for these counties and points east and southward.

Where it happened

Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DDC wrote it up.

A strong cold front pushed through the CWA shortly after midnight giving way to strong gusts across much of the area with gusts over 50mph. A handful of reports in the wind warning criteria that resulted in issuing a warning for these counties and points east and southward.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before the first event at Feb 3, 11:50 PM CST, 1 hour 10 minutes earlier.

Area forecast discussion, Feb 3, 11:50 PM CST, 1 hour 10 minutes before
Area Forecast Discussion
National Weather Service Dodge City KS
1150 PM CST Wed Feb 3 2021

...Updated Aviation...

.SHORT TERM...(This evening through Thursday)
Issued at 1218 PM CST Wed Feb 3 2021

Short range models indicate an upper level shortwave trough dipping
southeast across the Northern/Central Rockies this evening and
farther southeast into the Western High Plains overnight, sending an
attendant cold front through western Kansas into northern Oklahoma
by daybreak Thursday morning. As the upper level system approaches,
surface low pressure developing in eastern Colorado will deepen as
it begins to push into western Kansas this evening, and onward into
eastern Kansas by early Thursday morning as the cold front moves
through southwest/central Kansas. Despite a lack of moisture as
indicated by model soundings, light snow will be possible for a
few hours Thursday morning across west central, central and possibly
portions of southwest Kansas as H7 frontogenetic banding shifts
southeast across the area in conjunction with the arrival of a
strong +150kt upper level jet max nosing eastward into southwest
Kansas. There is a general model consensus showing fairly weak QPF
signals suggesting relatively minimal potential snowfall amounts,
including anywhere from a dusting to maybe a few tenths or so.

Colder air will spill into western Kansas late tonight dropping
temperatures well into the 30s(F) by daybreak Thursday morning. A
few mid/upper 20s(F) are likely farther north/northwest. Highs are
only expected up into the 40s(F) Thursday.

.LONG TERM...(Thursday night through Wednesday)
Issued at 1252 PM CST Wed Feb 3 2021

Quieter conditions are likely Thursday night into Friday as a much
drier air mass dominates across the Western High Plains. Another
cold front is projected to push into western Kansas Saturday as a
secondary upper level shortwave digs southeast out of the Northern
Rockies into the Western High Plains. However, the bulk of the system
and associated moisture is expected to track southeast out of Nebraska
through eastern Kansas during the afternoon limiting any snow chances
primarily to central Kansas. Colder, but more tranquil conditions
return Sunday into early next week as a zonal flow sets up across
the Western High Plains. High temperatures may rebound somewhat
Friday as a westerly downslope flow sets up across the Western
High Plains. Under decreasing cloud cover, expect afternoon highs
pushing the upper 40s(F) to the lower/mid 50s(F). The next cold
front is projected to surge southward through the Northern Plains
Saturday and into northern Kansas Saturday night before stalling
out. This is expected to drop temperatures below the seasonal
average by the early part of next week.

&&

.AVIATION...(For the 06Z TAFS through 06Z Thursday night)
Issued at 1148 PM CST Wed Feb 3 2021

VFR flying conditions are expected for the first several hours of
the TAF period before MVFR cigs/vis affect all terminals beginning
around the 09-11Z time frame as a strong cold front moves through
southwest Kansas. Strong north winds sustained around 25-30 kts,
with gusts in the 40-45 kt range, are expected behind the front,
and these winds will not appreciably relax until around sunset
tomorrow. There is also potential for some light rain or snow
during the early morning hours, but this front is expected to be
mostly dry. Nevertheless, confidence is high enough in at least
some precipitation to mention in the DDC, GCK and HYS TAFs. By
15-18Z, conditions at all terminals will return to VFR for the
remainder of the period.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  33  47  22  52 /  20  10   0   0
GCK  31  46  20  50 /  30  30   0   0
EHA  33  48  22  51 /  10  20   0   0
LBL  32  49  19  51 /  10  20   0   0
HYS  30  42  21  48 /  30  30   0   0
P28  35  48  25  54 /   0   0   0   0

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...JJohnson
LONG TERM...JJohnson
AVIATION...Springer
Hazardous weather outlook, Feb 3, 3:21 AM CST, 21 hours 39 minutes before
Hazardous Weather Outlook
National Weather Service Dodge City KS
321 AM CST Wed Feb 3 2021

KSZ030-031-043>046-061>066-074>081-084>090-040930-
Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman-
Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa-
Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber-
321 AM CST Wed Feb 3 2021 /221 AM MST Wed Feb 3 2021/

This hazardous weather outlook is for portions of central...south
central...southwest and west central Kansas.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Days 2-7 Discussion
-------------------

Below normal temperatures are expected this weekend into the early
part of next week.

Days 2-7 Hazards
----------------
* Thursday
  - Non thunderstorm wind: Limited risk
  - Snow: Limited risk

* Friday
  - Snow: Limited risk
  - Fire weather: Elevated risk

* Saturday
  - Excessive cold: Limited risk

* Sunday
  - Excessive cold: Limited risk
  - Fire weather: Elevated risk

* Monday
  - Excessive cold: Limited risk

* Tuesday
  - Excessive cold: Limited risk

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed through tonight.

&&

For more details visit our webpage
https://weather.gov/crh/ghwo?sid=ddc

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 high wind. Local standard time, as filed.

High Wind, Hodgeman

When
February 4, 1:00 AM CST
Where
Hodgeman forecast zone
Measured
51 kt (59 mph) measured gust
Reported by
Department of Highways
Coordinates
38.088, -99.898 (the zone’s center; the record gives no point)

The gust was recorded at the Pawnee River bridge on U.S. 283.

High Wind, Ford

When
February 4, 1:45 AM CST
Where
Ford forecast zone
Measured
51 kt (59 mph) measured gust
Reported by
Department of Highways
Coordinates
37.692, -99.888 (the zone’s center; the record gives no point)

The gust was recorded near Bloom along U.S. Highway 54.

High Wind, Ford

When
February 4, 1:52 AM CST
Where
Ford forecast zone
Measured
56 kt (64 mph) measured gust
Reported by
ASOS
Coordinates
37.692, -99.888 (the zone’s center; the record gives no point)

Observed at the Dodge City Regional Airport.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2021Every state in 2021This day in weather historyWarnings in Kansas, February 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 946247, 946250, 946252.